Michigan, 2003

Heavy Snow in Michigan, March 4 to 5, 2003

March 4 to 5, 2003 · NWS DTX · 10 events in 10 counties and zones

A low pressure system moved into Ohio late on the 4th through early in the 5th. A tremendous amount of moisture on the back side of this low combined with a cold airmass over the Great Lakes to produce some heavy snowfall across eastern Michigan.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system moved into Ohio late on the 4th through early in the 5th. A tremendous amount of moisture on the back side of this low combined with a cold airmass over the Great Lakes to produce some heavy snowfall across eastern Michigan. The heaviest snowfall (generally 6 to 8 inches) extended from the southern portions of Livingston, Oakland and Macomb counties to far southern Saginaw, Tuscola and northern Sanilac counties. Some snowfall reports include: 8.5 inches in St Clair (St Clair county); 8.2 inches in Lapeer (Lapeer county), 8.0 inches in Burton (Genesee county), 7.9 inches in Ortonville (northern Oakland County), 7.5 inches at the White Lake National Weather Service Office (Oakland county), 7.0 inches in Hartland (Livingston County), and 7.0 inches in Fort Gratiot (St Clair county). Outside of this region of heavy snowfall, the rest of eastern Michigan generally received 2 to 4 inches. The snowfall was enough to cause dozens of traffic accidents and even some minor injuries (indirect). Most school districts in the region closed due to the snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 4, 11:10 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 4, 11:10 AM EST, 4 hours 50 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EST TUE MAR 4 2003

MAIN FOCUS IS ON APPROACHING WINTER STORM. WEATHER CURRENTLY QUIET
ACROSS SOUTHEAST MICHIGAN...WITH EVEN SOME SUN ACROSS THE SOUTHERN
2/3 OF THE CWA. 12Z RAOBS/WATER VAPOR LOOP SHOW NORTHERN SHORTWAVE
NEAR THE MINNESOTA ARROWHEAD...WITH NEXT ENERGY MOVING INTO THE
PLAINS AHEAD OF SOUTHERN SHORTWAVE OFF THE CALIFORNIA COAST. SURFACE
ANALYSIS SHOWS WEAK WAVE JUST NORTH OF LAKE HURON WITH FRONT THROUGH
LOWER MICHIGAN TO NEXT LOW OVER THE TEXAS/OKLAHOMA PANHANDLES. HIGH
PRESSURES ALONG THE EAST COAST AND CENTRAL CANADA/HIGH PLAINS.
REGIONAL RADARS SHOW SNOW ACROSS NEBRASKA/IOWA SPREADING THROUGH
WISCONSIN AND INTO NORTHERN LOWER.

AFTER A BRIEF PERIOD OF SUN ACROSS THE SOUTHERN CWA...CLOUDS
BEGINNING TO INCREASE AHEAD OF THE APPROACHING SYSTEM. 12Z RUC/ETA
FORECAST SOUNDINGS SHOW PROFILES SATURATING BY 21Z THIS AFTERNOON.
LOW-LEVEL LAPSE RATES ALSO STEEPEN WITH HEATING...AND WITH
INCREASING MOISTURE SHOULD SEE CU DEVELOPMENT AS WELL. LATEST VIS
SATELLITE SHOWS CLOUDS ACROSS THE NORTHERN CWA BEGINNING TO TAKE ON
MORE OF A DIURNAL LOOK...AS WELL AS SHOWING A BAND SPREADING IN FROM
THE SOUTH. WILL NOT JUMP ON THE SUCKER HOLE WHOLE-HEARTEDLY...BUT
MAY NEED TO MENTION MORE SUN FOR EARLY THIS AFTERNOON. WITH A FEW
HOURS OF GOOD INSOLATION THIS MORNING...TEMPERATURES AT MANY
STATIONS HAVE CLIMBED INTO THE LOWER 30S ALREADY. 12Z DTX SOUNDING
WOULD SUPPORT HIGHS IN THE UPPER 30S WITH FULL SUN...AND DEPENDING
ON HOW FAST THE CLOUDS FILL IN WE MAY APPROACH THOSE TEMPERATURES.

AFTER A QUICK LOOK AT 12Z RUN OF THE ETA/NGM...CURRENT FORECAST AND
HEADLINES LOOK ON TRACK THROUGH TONIGHT...WITH HEAVIEST SNOW ACROSS
THE CENTRAL CWA. CURRENT ETA EVEN POINTING TOWARD MORE MIXED
PRECIPITATION ACROSS THE SOUTHERN CWA. 12Z ILX SOUNDING SHOWED A
WARM NOSE UP TO 6C AROUND 950MB. THE ETA INITIALIZATION WAS RATHER
DECENT IN THE LOW-LEVELS ACROSS ILLINOIS BUT TOO WARM ACROSS LOWER
MICHIGAN COMPARED TO DTX SOUNDING. 12Z RUC IS SLOWER IN SURGING THIS
WARM AIR NORTHWARD THIS AFTERNOON...BRINGING A LOW-LEVEL THERMAL
RIDGE ACROSS THE SOUTHERN CWA AROUND 00Z AS OPPOSED TO 12Z-18Z AS
INDICATED BY THE ETA. CONSEQUENTLY THINK THE ETA IS TOO OVERDONE
WITH THE SOUNDINGS AND DEGREE OF MIXED/MELTED PRECIPITATION THIS
AFTERNOON. HOWEVER WITH RUC PROFILES AND CURRENT SURFACE
TEMPERATURES ABOVE FREEZING...WILL KEEP A MIX OF RAIN/SNOW FOR THIS
AFTERNOON AND EXPAND IT A BIT FARTHER NORTH. OTHERWISE WILL KEEP
SNOW FOR THIS AFTERNOON. QUESTION FOR POPS IN NOT WHETHER WE GET
SNOW...BUT RATHER WHAT CHANCE IT WILL DEVELOP BEFORE THE 6PM LST
CUTOFF BETWEEN THE AFTERNOON/TONIGHT PERIODS. RATHER THAN MENTIONING
POPS FOR THE UPDATE UNDER THIS SITUATION...MAY BE BEST FROM A
GENERAL USER PERSPECTIVE TO FOLLOW A PRECIP DEVELOPING LATE WORDING.

.DTX...WINTER STORM WARNING...TONIGHT....MIZ055-060>063-068>070.
       WINTER WEATHER ADVISORY FOR SNOW...TONIGHT...
       MIZ047>049-053-054-075-076-082-083.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Mar 4, 4:00 PM EST, 0 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF SOUTHEAST LOWER
MICHIGAN FOR TONIGHT INTO WEDNESDAY AFTERNOON. A STORM TOTAL OF 5 TO
12 INCHES OF SNOW IS EXPECTED SOUTH OF A SAGINAW TO BAD AXE
LINE...AND NORTH OF AN ANN ARBOR TO DETROIT LINE. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR MIDLAND...BAY...LENAWEE...AND MONROE
COUNTIES FOR TONIGHT INTO WEDNESDAY AFTERNOON FOR 3 TO 6 INCHES OF
SNOW. THE SNOW MAY MIX WITH SLEET AND RAIN IN THE DETROIT METRO AREA
DURING THE EVENING HOURS. PLEASE SEE THE LATEST ISSUED URGENT WINTER
WEATHER MESSAGE FOR GREATER DETAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS WEDNESDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE REQUESTED TONIGHT AND WEDNESDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

RBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Saginaw

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Saginaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Sanilac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heavy Snow, Shiawassee

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Shiawassee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Genesee

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Genesee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Lapeer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
St. Clair forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Livingston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heavy Snow, Oakland

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Oakland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heavy Snow, Macomb

When
March 4, 4:00 PM EST to March 5, 8:00 AM EST
Where
Macomb forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345917, 5345918, 5345919, 5345920, 5345921, 5345922, 5345923, 5345924, 5345925, 5345926.